ArticleJournal of the ASEAN Federation of Endocrine Societies2020
Hypoparathyroidism in a Case of Transfusion Dependent Thalassemia.
Article in Journal of the ASEAN Federation of Endocrine Societies, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
2 citing papers in PubMed.
- Aetiology, diagnosis and treatment of thalassemia-associated osteoporosis of the adult.Journal of endocrinological investigation · 2025Review
- Luspatercept: A Gigantic Step in the Treatment of Transfusion-Dependent β-Thalassemia Patients-a Quick Review.Advances in therapy · 2021Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
2 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Repeated blood transfusions in transfusion dependent thalassemia (TDT) leads to iron overload-related endocrine complications. Hypoparathyroidism (HPT) with severe signs of hypocalcemia is a recognized complication among these patients. A 14-year-old thalassaemic boy, on regular transfusion and on anticonvulsant therapy with a presumptive diagnosis of epilepsy for the last 1 year, was admitted with high fever and severe muscle cramps with positive Trousseau's sign. He was diagnosed as a case of primary HPT and magnesium deficiency on the basis of low serum calcium, high phosphate, normal alkaline phosphates, very low intact parathyroid hormone (iPTH), normal serum vitamin D and very low serum magnesium level. His calcium, magnesium and phosphate level normalised following treatment with intravenous magnesium and calcium. His iPTH improved but remained at low normal. He was discharged from hospital with oral calcium, calcitriol, and magnesium supplementation. The anticonvulsant (Phenobarbitone) was successfully withdrawn gradually over the next six months without any recurrence of seizure in the subsequent 3 years of follow up. Acquired HPT (apparently from hemosiderosis) is a common cause of hypocalcemia; and magnesium depletion further complicated the situation leading to severe hypocalcemia with recurrent episodes of convulsion. Magnesium replacement improved the parathyroid hormone (PTH) value proving its role in acquired HPT. Very high phosphate level on admission and poor PTH response with respect to the low serum calcium, indicates intrinsic parathyroid pathology. Metabolic abnormalities should always be evaluated in thalassaemic subject with seizure disorder and it appears that the initial convulsive episodes were due to hypocalcemia. Muscle pain, cramps or convulsion may occur from HPT and simultaneous magnesium deficiency in transfusion dependent thalassaemic subjects. Metabolic correction is more important than anticonvulsant medication. Calcium and magnesium should both be assessed routinely in transfusion dependent thalassemic patients.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.